Article Text

PDF

Thrombotic thrombocytopenic purpura associated with statin treatment
  1. F Sundram,
  2. P Roberts,
  3. B Kennedy,
  4. S Pavord
  1. Department of Haematology, Leicester Royal Infirmary, Leicester, UK
  1. Correspondence to:
 Dr S Pavord
 Department of Haematology, Leicester Royal Infirmary, Infirmary Square, Leicester LE1 5WW, UK; sp59le.ac.uk

Abstract

Thrombotic thrombocytopenic purpura (TTP) is a rare condition but associated with 90% mortality if left untreated. The diagnosis is usually made when there is thrombocytopenia and microangiopathic haemolytic anaemia, although the full pentad also includes fever, renal impairment, and neurological dysfunction. A variety of underlying causes have been implicated in acquired TTP including bacterial and viral infections, bone marrow and organ transplantation, pregnancy, immune disorders, and certain drugs. To date there is just one case report of TTP associated with statin treatment. The clinical course of a patient who presented with TTP after being started on simvastatin, a HMG-CoA inhibitor, is described.

  • thrombotic thrombocytopenic purpura
  • simvastatin
  • statins

Statistics from Altmetric.com

A 68 year old white man was seen in the accident and emergency department with a four hour history of left sided chest pain, which developed while mowing his lawn. He had a previous myocardial infarction in 1989 and was on regular aspirin 75 mg daily. Examination was unremarkable except for an audible systolic murmur at the apex. Initial blood tests were normal, as were the electrocardiogram and chest radiograph. He was diagnosed with angina, received enoxaparin 150 mg subcutaneously, and was discharged the next morning to take oral amlodipine 5 mg and simvastatin 20 mg daily.

The next day he experienced nausea and headache. He discontinued his medication but over the ensuing 48 hours developed widespread bruising, bleeding in the mouth and pain and swelling in the left knee, left ankle, right elbow, and shoulder joints. He had no prior or family history of similar illness and was convinced that the medications had poisoned him, and relayed this to the medical staff on admission to hospital two days later. On examination, he was mildly confused, had a temperature of 39°C, with normal blood pressure and pulse. He was markedly icteric and had diffuse petechiae over his lower limbs with an effusion in his left knee joint.

Investigations revealed a platelet count of 7×109/l, haemoglobin 112 g/l, reticulocyte count 75×109/l, and numerous schistocytes on the blood film (see fig 1). Lactate dehydrogenase was 1039 μ/l, bilirubin 100 μmol/l, and haptoglobin <0.3. Direct Coombs’ test was negative and renal function normal. Prothrombin time, activated partial thromboplastin time, and fibrinogen levels were normal but D-dimers were 60 000 ng/ml (normal range: 0–300 ng/ml). Bone marrow morphology showed reactive changes with normal megakaryocytes, consistent with peripheral destruction of platelets.

Figure 1

 Peripheral blood film in TTP: numerous schistocytes with low platelet numbers.

Management consisted of broad spectrum intravenous antibiotics and daily plasma exchange through a femoral line, with normalisation of his platelet count by the fifth day (see fig 2) and considerable improvement in his clinical condition. However on the third day he sustained an acute coronary syndrome, confirmed by a raised troponin-T level of 1.5 μg/l with 3 mm depression of ST segments on electrocardiography. This was managed with tinzaparin, atenolol, and subsequently aspirin. It is likely that the anaemia (haemoglobin 86 g/l) and recent plasma exchange contributed to the event. His hospital stay was also complicated by an episode of staphylococcal femoral line sepsis which developed despite broad spectrum antibiotics and prophylactic dalteparin. This was treated with teicoplanin. Plasma exchanges were discontinued after five days but in view of his persistent low grade fever and the systolic murmur, he remained on antibiotics until transoesophageal echocardiogram confirmed no evidence of infective endocarditis. Subsequent tests also showed negative results for blood cultures, leptospira, cytomegalovirus, hepatitis A, B and C, and HIV. Before discharge, he was started on atenolol 50 mg daily for treatment of hypertension but advised to avoid statin medication. Six months later, he remains symptom-free with normal laboratory tests.

Figure 2

 Variation of platelet count and lactate dehydrogenase (LDH) before and during admission (A&E, accident and emergency).

DISCUSSION

Our patient developed symptoms one day after starting simvastatin and TTP was diagnosed when he was admitted four days later. No other underlying illness was found and there was rapid recovery after discontinuation of the drug. These features suggested to us the possibility of drug induced TTP.

Statins have become commonly prescribed drugs in the treatment of hyperlipidaemia. Simvastatin has been proven to significantly reduce fasting low density lipoprotein cholesterol levels,1 although it has been associated with serious side effects, including rhabdomyolysis and liver dysfunction. A number of drugs have been implicated in the pathogenesis of TTP (box 1).

Box 1: Drugs associated with TTP

  • Ticlopidine.2

  • Clopidogrel.3

  • Quinine.4

  • Cyclosporin.5

  • Pentostatin.6

  • Levornogestrol.7

  • Dipyridamol.8

  • Valcyclovir.9

There has only been one previous case report involving simvastatin,10 however, it is interesting to note that in five of the 11 reported cases of clopidogrel induced TTP, the patient was concurrently taking a statin.11 Amlodipine could also have been implicated, although no previous association with TTP has been suggested.

His condition improved without the need for continuing total plasma exchanges, perhaps more suggestive of drug induced TTP than that related to sepsis, which appears to undergo temporary exacerbation after the introduction of antibiotics. The timing of the disease makes an IgE immune mediated mechanism unlikely and the associated fever, oedema and arthralgia, resembling serum sickness, suggests a drug hypersensitivity reaction or immune complex mediated reaction related to cross reactivity to previous antigen exposure. We considered the possibility of heparin induced thrombocytopenia but the clinical criteria for this were not met and the platelet count continued to improve despite further heparin treatment.

Although the patient had a good response to plasma exchange, it may have contributed to the acute coronary syndrome, emphasising the need for caution with this mode of treatment. We recognise that this case does not prove a causal relationship between simvastatin and the generation of TTP but find the circumstantial evidence compelling. Furthermore, clinicians should be alerted to the possible association as undiagnosed and untreated TTP leads to death in >90% of cases.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.